Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 47, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 3, 2023, 10:44 PM CDT for Ward County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2023, 10:44 PM CDT (03:44 UTC)
- Expired
- Jul 4, 2023, 1:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 80 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2649 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794
WGUS54 KMAF 040344
FFWMAF
TXC475-040645-
/O.NEW.KMAF.FF.W.0047.230704T0344Z-230704T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1044 PM CDT Mon Jul 3 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Northeastern Ward County in western Texas...
* Until 145 AM CDT.
* At 1044 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport
and Monahans Sandhills State Park.
This includes the following highways...
Interstate 20 between mile markers 64 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3158 10277 3147 10313 3156 10318 3165 10285
3165 10281
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Scott Kleebauer1 follow-up statement
653
WGUS74 KMAF 040550
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1250 AM CDT Tue Jul 4 2023
TXC475-040645-
/O.CON.KMAF.FF.W.0047.000000T0000Z-230704T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ward TX-
1250 AM CDT Tue Jul 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT EARLY THIS
MORNING FOR NORTHEASTERN WARD COUNTY...
At 1250 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport
and Monahans Sandhills State Park.
This includes the following highways...
Interstate 20 between mile markers 64 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3158 10277 3147 10313 3156 10318 3165 10285
3165 10281
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
David HennigWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:45 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 3, 6:45 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 645 PM CDT Mon Jul 3 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Tuesday night) Issued at 241 PM CDT Mon Jul 3 2023 High pressure continues to hold court over the Southwest US, including West Texas. Despite that, plenty of moisture and a little bit of instability is available across the region which could help showers and storms from this afternoon linger into the early parts of tonight before dissipating. Tomorrow will be fairly similar to today with the biggest difference that highs end up a couple to a few degrees warmer in the mid to upper 90s for most. Higher elevations stay in the upper 80s to low 90s. Lows tonight and tomorrow night stay mild in the upper 60s to low 70s thanks to lingering moisture. With the overall pattern shifting to more of a summer look, the Davis Mountains and across Presidio and Brewster counties will see the best chance for showers and a few thunderstorms. && .LONG TERM... (Wednesday through Sunday) Issued at 241 PM CDT Mon Jul 3 2023 Bottom line up front: Warm and dry in the extended. Wednesday, the upper ridge over the southwest CONUS will begin building east into West Texas and Southeast New Mexico, resulting in a gradual increase in thicknesses through at least Sunday, when highs will top out ~ 9- 11F above normal. By that time, the ridge is forecast to be centered right over West Texas and Southeast New Mexico. Forecast highs suggest some areas my warrant a low-end heat advisory. As the ridge is flatter and not as strong as last months, this does not look to be a prolonged heat wave. In fact, after Sunday, long-range models retrograde to ridge to about the Arizona/New Mexico border by midweek. Unfortunately, this all portends a dry forecast in the extended, except for isolated activity coming off the Sacramentos into the foothills a time or two. Even w/increased PBL moisture due to a strong nocturnal LLJ each night, and an easterly upslope component during the day, models are too skimpy on chances to warrant a mention. Cooler temperatures and increased PBL moisture will keep fire weather concerns low for the next week. && .AVIATION... (00Z TAFS) Issued at 631 PM CDT Mon Jul 3 2023 Convectively driven outflow winds have brought gusty winds to both CNM and HOB. A complex of storms is currently pushing through HOB, though conditions should remain VFR despite gusty winds and rain. The remaining Texas sites stay VFR through the overnight with southeast winds prevailing. MAF may see some elevated winds with and outflow pushing through the south-central Permian Basin and INK may see northerly gusts briefly if the outflow pushing through HOB makes it there. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 96 72 99 / 10 0 0 0 Carlsbad 69 99 71 102 / 20 0 0 10 Dryden 71 95 72 99 / 0 10 0 0 Fort Stockton 72 98 73 101 / 10 10 0 0 Guadalupe Pass 69 93 71 97 / 20 10 0 10 Hobbs 68 96 68 99 / 30 0 0 0 Marfa 59 92 59 96 / 20 30 0 10 Midland Intl Airport 73 97 73 99 / 10 0 0 0 Odessa 73 97 74 100 / 10 0 0 0 Wink 73 99 73 103 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...93 LONG TERM....44 AVIATION...16
Hazardous weather outlook, Jul 3, 11:00 AM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1100 AM CDT Mon Jul 3 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1100 AM CDT Mon Jul 3 2023 /1000 AM MDT Mon Jul 3 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, Jul 3, 5:01 PM CDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
401 PM MDT Mon Jul 3 2023
NMZ029-033-032245-
Northern Lea County NM-Central Lea County NM-
401 PM MDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of northeastern Lea
County through 445 PM MDT...
At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of McDonald, or 13 miles northeast of Lovington,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lovington and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3320 10306 3284 10307 3286 10338 3323 10349
TIME...MOT...LOC 2201Z 336DEG 11KT 3304 10315
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
87Special weather statement, Jul 3, 5:42 PM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
442 PM MDT Mon Jul 3 2023
NMZ033-032330-
Central Lea County NM-
442 PM MDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of east central Lea
County through 530 PM MDT...
At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lovington, moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Lovington, Nadine, Monument, Humble City, Knowles, Lea County
Regional Airport and Industrial Airpark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3299 10334 3298 10308 3254 10307 3256 10345
TIME...MOT...LOC 2241Z 002DEG 15KT 3291 10323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
16Special weather statement, Jul 3, 6:09 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT Mon Jul 3 2023
NMZ033-TXZ045-040000-
Central Lea County NM-Gaines TX-
609 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of east central Lea and
western Gaines Counties through 700 PM CDT/600 PM MDT/...
At 609 PM CDT/509 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Denver City, moving south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Higginbotham and Paynes Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3296 10306 3295 10279 3254 10272 3254 10307
3297 10307
TIME...MOT...LOC 2309Z 003DEG 14KT 3292 10290
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
87Special weather statement, Jul 3, 6:32 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
532 PM MDT Mon Jul 3 2023
NMZ033-034-040015-
Southern Lea County NM-Central Lea County NM-
532 PM MDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of east central Lea and
southwestern Gaines Counties through 615 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near
Humble City, or 7 miles west of Hobbs, moving south at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Eunice, Monument, Nadine, Eunice Airport, Lea County Regional
Airport, Industrial Airpark and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3234 10306 3237 10342 3278 10338 3279 10307
TIME...MOT...LOC 2332Z 351DEG 22KT 3272 10327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
87Special weather statement, Jul 3, 6:59 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT Mon Jul 3 2023
TXZ045-050-060-061-040045-
Andrews TX-Ector TX-Gaines TX-Winkler TX-
659 PM CDT Mon Jul 3 2023
...A strong thunderstorm will impact portions of southeastern Lea,
northwestern Ector, Andrews, Gaines and northeastern Winkler Counties
through 745 PM CDT...
At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Andrews, moving south at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Andrews, Seminole, Gaines County Airport, Florey, Frankel City,
Paynes Corner, Gaines County Park and Andrews County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3204 10243 3203 10306 3257 10307 3288 10306
3289 10243
TIME...MOT...LOC 2358Z 353DEG 34KT 3245 10279
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
87Special weather statement, Jul 3, 10:36 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1036 PM CDT Mon Jul 3 2023
TXZ067-075-274-278-040415-
Pecos TX-Ward TX-Reeves County Plains TX-
Davis Mountains Foothills TX-
1036 PM CDT Mon Jul 3 2023
...Strong thunderstorms will impact portions of northwestern Pecos,
southeastern Reeves, east central Jeff Davis and eastern Ward
Counties through 1115 PM CDT...
At 1035 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pyote to 17 miles southeast of Balmorhea
Lake. Movement was east at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett, Coyanosa, B F Goodrich
Testing Track, Roy Hurd Memorial Airport and Monahans Sandhills State
Park.
This includes the following highways...
Interstate 10 between mile markers 221 and 239.
Interstate 20 between mile markers 62 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3164 10311 3165 10277 3163 10277 3068 10337
3074 10367
TIME...MOT...LOC 0335Z 259DEG 10KT 3156 10303 3080 10350
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:57 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jul 3, 10:36 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.